DEAR DR. GOTT: What are the possible reasons for my extremely cold feet and toes?
DEAR READER: There are a number of possible causes, including exposure to cold, hypothyroidism, peripheral neuropathy, peripheral-artery disease and Raynaud’s. Many disorders share symptoms, so you might need some follow-up.
If you were exposed to extreme cold without adequate protection, exposure could be the answer. Perhaps you were outside for a long time in frigid temperatures without benefit of socks, footwear or warm boots.
Hypothyroidism (low thyroid) is easy enough to determine with a simple blood test but is often accompanied by a number of other symptoms, such as fatigue, that you don’t mention. If it is time for an annual physical examination, ask your physician to test you for a thyroid disorder. Include cholesterol and blood-sugar levels. If abnormalities exist, it is likely simple medication will help you.
Peripheal neuropathy is caused by nerve damage and commonly presents with numbness, tingling and a burning sensation. This certainly might be an answer.
Raynaud’s is an interruption of blood flow to the extremities caused by exposure to cold and made worse by emotional stimulation. Symptoms include burning, tingling, pain on exposure to cold and whitish/blue skin, followed by redder skin when circulation improves.
Peripheral-artery disease is a common problem involving circulation that occurs when there’s an insufficient flow of blood to the hands, legs and feet. A person may complain of cold extremities, foot ulcers that fail to heal and intermittent claudication (pain or discomfort in leg muscles after walking a certain distance). I would expect, and perhaps incorrectly, that you are too young to suffer from PAD.
Discontinue smoking if you currently do so. Exercise to improve your circulation. Cover your feet with socks and warm slippers or shoes, even when at home. Avoid excess coffee, chocolate and other caffeine-containing products that constrict blood vessels. Substitute green and black teas that contain flavonoids, as they help support blood-vessel health. While I have no personal experience and cannot endorse the alternative, magnesium taken in doses of 1,000 milligrams daily is purported to relax blood vessels and promote blood flow. Too much magnesium, however, can cause diarrhea, so be careful not to overdo it.
Have a thorough examination by your primary-care physician or see a specialist to determine whether there is an underlying cause for your symptoms. Ask about the possibility of an ultrasound or angiography, which will identify blocked or narrowed arteries.
To provide related information, I am sending you a copy of my Health Report “Thyroid Disorders.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.
sponsored According to two 2015 surveys, 62 percent of Americans do not have enough savings to handle an unexpected emergency, much less any long-term plans.